Did you know that the American Association of Poison Control Centers reports that 10% of poison center calls are related to acetaminophen ingestions? That’s a lot. This Paucis Verbis card reviews the basics of acetaminophen toxicity. I included the Rumack Matthew nomogram to help you plot out the patient’s risk for hepatotoxicity.
In the Emergency Department, we often screen for acetaminophen toxicity for patients who may have ingested substances as a suicide attempt. We check the serum acetaminophen level 4 hours post-ingestion. Occasionally, we are surprised by a toxic level because in the first 24 hours, because symptoms are can be mild and nonspecific (abdominal pain, nausea, lethargy).
Rule of 150
- The toxic ingestion dose of acetaminophen is 150 mg/kg.
- The serum acetaminophen level when N-acetylcysteine treatment should be started is 150 mcg/mL (see Rumack Matthew nomogram)
- The starting IV dose of N-acetylcysteine is 150 mg/kg over 15 minutes.
PV Card: Acetaminophen Toxicity
Adapted from 
Go to ALiEM (PV) Cards for more resources.
- Larson A. Acetaminophen hepatotoxicity. Clin Liver Dis. 2007;11(3):525-48, vi. [PubMed]